COVID-19 vaccine booster may trigger aHUS in 38-year-old woman

COVID-19 vaccine booster may trigger aHUS in 38-year-old woman

A booster dose of Moderna’s COVID-19 vaccine appears to have triggered an exaggerated immune response in a 38-year-old woman, leading to the development of atypical hemolytic uremic syndrome (aHUS), according to a case report.

The researchers highlighted the importance of reporting serious side effects after a COVID-19 vaccine to provide additional information about the occurrence of aHUS after vaccination.

The report, “Atypical hemolytic uremic syndrome occurring after receiving a booster of the mRNA-1273 COVID-19 vaccine: about a casewas published in the American Journal of Kidney Disease.

recommended reading

aHUS belongs to a larger group of disorders called thrombotic microangiopathy (TMA). TMAs are characterized by the formation of tiny blood clots in small blood vessels that block blood flow to important organs, especially the kidneys.

The rare disease is caused by abnormal activity of the complement system, part of the immune system. When over-activated, the complement system can trigger a strong inflammatory and blood clotting reaction.

Mutations in genes that control complement pathway function are found in most people with aHUS. However, certain event triggers, such as an infection, are usually required for the disease to develop or relapse.

COVID-19 vaccination as a trigger for aHUS

SARS-COV-2, the virus that causes COVID-19, has been identified as one of the causative viral agents that can activate the complement system. Recent studies have described a first episode of aHUS, as well as the occurrence of relapses, after COVID-19 infection.

Still, “aHUS occurring after vaccination is rare,” the researchers wrote.

Now, a team in Belgium has reported the case of a previously healthy woman whose aHUS appeared to be triggered by a booster dose of Moderna’s COVID-19 vaccine.

The woman was seen by a GP a few days after vaccination for persistent headaches and general malaise.

A routine blood test taken the day before the vaccine showed normal kidney function and a normal platelet count. However, six days after vaccination, blood tests showed signs of kidney damage, as well as low platelet and red blood cell counts. Additionally, she suffered from high blood pressure which was managed with nebivolol, a beta-blocker.

The patient was admitted to hospital, where laboratory tests showed progressive kidney damage accompanied by low platelet and red blood cell counts. Fragments of red blood cells, called schistocytes, characteristic of TMA, were also detected.

She underwent dialysis due to her poor kidney function and began plasma exchange – a procedure in which a patient’s plasma, the liquid part of blood, is removed and replaced.

After that, she developed shortness of breath. A CT scan revealed signs of infection and fluid accumulation in the lungs, which were treated with intravenous (into the vein) antibiotics. No underlying disease, bacterial or viral infection – including COVID-19 – was found.

Further tests revealed an increase in certain components of the complement cascade.

“Both live [in animal models] and in vitro [in lab dishes] the data support activation of the complement system after COVID-19 infection,” the researchers wrote.

According to the team, SARS-COV-2 proteins can activate the complement system.

“Thus, … given that the mRNA [messenger RNA] COVID-19 vaccines use the SARS-COV-2 protein as an immunogenic target, vaccination could act as a trigger for complement activation,” they wrote.

The woman had previously received two doses of the Pfizer BioNTech COVID-19 vaccine, but experienced no major side effects or health issues. People who received the Moderna COVID-19 vaccine had more severe side effects, but experienced a greater antibody response, a previous study reported.

According to previous studies, the likelihood of side effects, including increased markers of complement activation, is higher in people who received a heterologous booster of the Moderna vaccine than in those who received a homologous booster. Heterologous vaccination occurs when a person receives a different vaccine than the one used in the primary dose, while homologous vaccination occurs when a person receives the same vaccine in all cases.

“Therefore, one could hypothesize that patients with known risk factors for aHUS should avoid heterologous vaccination, particularly the Moderna vaccine,” the researchers wrote.

A renal biopsy confirmed the presence of TMA with renal involvement. The woman then began treatment with Soliris (eculizumab), an antibody therapy that suppresses the complement pathway that is often used to treat aHUS.

After starting treatment, kidney function improved and dialysis could be stopped later. Further genetic testing revealed that the patient carried a mutation associated with aHUS.

Although this study cannot fully demonstrate an association between vaccination and the occurrence of aHUS, the researchers “hypothesize that the vaccine was the trigger for disease development in a patient with an underlying complement variant “.

This, they wrote, “is further supported by the fact that the patients’ platelet counts were normal one day before vaccination.”

#COVID19 #vaccine #booster #trigger #aHUS #38yearold #woman

Leave a Comment

Your email address will not be published.